Hypothyroidism help


I had thyroid cancer in 2001 and a Thyroidectomy. My doctor at the time said I would be on Thyroxine for life. 3 and a half years ago I moved andy new GP took me off the Thyroxine and since then I have been feeling really tired, put on nearly 2 stone, have had memory problems and dry itchy skin. I have had blood tests and GP says my Thyroid levels are fine.

3 weeks ago I started fainting and have changed GP. New GP took bloods and those came back today, she says Thyroid levels are fine but I have vitamin D deficiency which I argued that is another side effect of Hypothyroidism. I am now on a 6 week vitamin D course but feel that they are not treating underlying issue.

11 Replies

  • Welcome to the forum, Aurorapulga.

    I think it must have been a partial thyroidectomy to remove the cancerous side of the thyroid gland. The remainder of the thyroid gland should, in theory, produce sufficient thyroid hormone but doesn't always and may fail in time as can the full thyroid.

    Ask your GP receptionist or practice manager for a printout of your recent thyroid results with ranges (figures in brackets after results) and post them in a new question for advice.

  • Thanks I will ask GP for printout

  • Aurorapugla, your GP receptionist or practice manager can give you the results as your GP has already reviewed them.

  • Got my test results only tested TSH levels 1.40 miu not tested T3 or T4 vitamin D says - 25 no deficiency requires replacement. Cholesterol is 6.1. The problem is I eat healthy cook my own meals from scratch eat at least 3 different veg with every meal, cook with olive oil and eat fish at least twice a week. I am a Mediterranean woman so eat lots of fruit, veg and fish. I don't eat fast foods. I also an very active as I work with Autistic children so don't sit around, I also am out and about and get plenty of daylight.

  • Aurorapugla, TSH 1.4 is euthyroid (normal) but as Jim111 says, thyCa patients usually suppress TSH <0.1 with Levothyroxine to reduce the chances of recurrence.

    VitD 25nmol/L is low. Supplement D3 5,000iu and retest in 4-6 months.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Hi Clutter

    I am on Vitamin D supplement given to me by my GP. Went back yesterday and was given Omeprazole gastrointestinal tablets as when I eat my food seems to stay in my throat and I end up throwing up. Doctor says again that this has nothing to do with Tyroid. I am going to give it a couple of weeks to see if meds work. If I don't feel any better I will be going private.


  • Aurorapulga, your throat and neck should be examined to see:

    1. is there a thyroid nodule compressing your trachea and causing swallowing problems;

    2. do you have a hiatus hernia which is common in hypothyroid patients.

  • Check whether you had a partial or total thyroidectomy, pehaps with the surgeon. Also get your full thyroid results. It is unusual to stop thyroxine after a thyroidectomy as there is often a need to suppress the TSH in order to prevent further cancer, although there are various degrees of suppression needed.

  • I had my Thyroidectomy 11 years ago so need and have moved cities since. My GP should have this on file and will ask her. Surgeon at the time told me I would need Thyroxine for life. It was only 3 and a half years ago when I moved cities that my GP decided to take me off Thyroxine. Since then I have been feeling bad

  • If you can I would write / e-mail the surgeon or endocrinologist who looked after you and ask them whether you should be on levothyroxine. It is very unusual for levothyroxine to be discontinued in thyroid cancer patients and you are having symptoms. I'm getting the impression that your doctor has little knowledge in this area. Have you told the new GP that you had thyroid cancer, she may not have read your notes. Dry skin is very specific for hypothyroidism.

  • Thyroidotomy was 15 years ago sorry. 2001

You may also like...